Georgia, 2012

Hail and Damaging Winds in Georgia, July 5, 2012

July 5, 2012 · NWS CAE · 8 events in 2 counties and zones

Widely scattered thunderstorms produced some large hail and wind damage in the CSRA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Widely scattered thunderstorms produced some large hail and wind damage in the CSRA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 5, 5:08 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 5, 5:08 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
608 PM EDT THU JUL 5 2012

.SYNOPSIS...
WEAK SURFACE HIGH PRESSURE WILL REMAIN OVER THE SOUTHEASTERN
STATES THROUGH THE WEEKEND AS A STRONG UPPER LEVEL RIDGE OVER THE
CENTRAL PART OF THE NATION BUILDS EAST INTO THE AREA.
TEMPERATURES WILL REMAIN ABOVE NORMAL WITH A CHANCE OF DIURNAL
THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
UPDATE:
MID LEVEL SHORT WAVE OVER SOUTHERN NC MOVING SOUTHWARD
TOWARD THE AREA LATE THIS AFTERNOON. ASSOCIATED CONVECTION
INCREASING ACROSS THE NORTHERN MIDLANDS. HAVE INCREASED POPS FOR
THE EVENING. SEVERE WEATHER POSSIBLE WITH WINDS DAMAGE AND LARGE HAIL.

PREVIOUS DISCUSSION:
SATELLITE IMAGERY SHOWS CONVECTION DEVELOPING OVER THE FORECAST
AREA WITH WSR-88D RETURNS INDICATING A FEW CELLS DEVELOPING OVER
THE SOUTHERN MIDLANDS. EXPECT COVERAGE TO INCREASE OVER THE NEXT
COUPLE OF HOURS WITH MOST OF THE ACTIVITY IN THE NORTHWESTERN AND
SOUTHEASTERN PORTIONS OF THE AREA. ALTHOUGH SEVERE THREAT IS LOW
THERE IS A POTENTIAL FOR SOME CELLS TO REACH SEVERE LIMITS WITH
DAMAGING WIND GUSTS BEING THE MAIN THREAT...WHICH AGREES WITH
SPC/S SLIGHT RISK AREA OVER THE WESTERN MIDLANDS. ACTIVITY WILL
DIMINISH WITH SUNSET AND THE LOSS OF HEATING WITH ALL ACTIVITY
ENDING BY MIDNIGHT. SOME MID LEVEL DEBRIS CLOUDINESS WILL PERSIST
OVERNIGHT WITH LOW TEMPERATURES GENERALLY IN THE LOWER TO MIDDLE
70S.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
NOT MUCH CHANGE AS MODELS CONTINUE BUILDING THE RIDGE EASTWARD.
WITH THE UPPER RIDGE INCREASING H500 HEIGHTS A BIT CURRENT TEMP
FCST OF 100 AGAIN FRIDAY AND 99 SATURDAY STILL LOOK GOOD. WILL
INCLUDE A 20 PERCENT CHANCE OF DIURNAL AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS AREA AS LOW AND MID LEVEL MOISTURE
GRADUALLY INCREASES. AT THE SURFACE...MODELS INDICATE A WEAK
THERMAL TROUGH ACROSS THE UPSTATE/MIDLANDS EACH DAY. THIS WILL BE
A FOCUSING MECHANISM FOR THE CONVECTION. OVERNIGHT LOWS IN THE
MIDDLE 70S. NORMAL HIGHS AREA IN THE LOWER 90S AND LOWS IN THE
LOWER 70S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
LITTLE CHANGE TO THE MEDIUM AND LONG RANGE MODELS WHICH HAVE THE
HIGH PRESSURE RIDGE CONTINUING TO RETROGRADE TO THE WEST TO THE
ROCKIES AND AMPLIFYING. THIS WILL ALLOW A DEEP TROUGH OF LOW
PRESSURE TO SETTLE OVER THE EASTERN U.S BEGINNING ON SUNDAY AND
CONTINUING INTO THE MIDDLE OF NEXT WEEK. TEMPS WILL REMAIN ABOVE
NORMAL OVER THE WEEKEND BUT WILL BY MID WEEK.

PRECIPITABLE WATER VALUES DURING THIS PERIOD WILL BE INCREASING
FROM AROUND 1.75 INCHES TO AROUND OR EXCEEDING 2 INCHES BY
SUNDAY INTO WEDNESDAY. WITH INCREASED MOISTURE AND SOME UPPER SUPPORT
WILL CONTINUE A DIURNAL TREND OF POPS. WILL CONTINUE WITH SLIGHT
CHANCE/CHANCE POPS OVER THE WEEKEND INCREASING TO CHANCE POPS MONDAY
THROUGH WEDNESDAY AS A FRONTAL BOUNDARY APPROACHES THE AREA FROM
THE NORTH.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
WEAK HIGH PRESSURE REMAINS OVER THE NORTHERN GULF OF MEXICO AND OFF
THE SOUTHEAST COAST. SCTD STORMS DEVELOPING ACROSS PORTIONS OF THE
CENTRAL AND SOUTHERN MIDLANDS LATE THIS AFTERNOON. EXPECT CONVECTIVE
ACTIVITY TO CONTINUE INTO THE EARLY EVENING HOURS. AFTER
00Z...ACTIVITY SHOULD BEGIN TO DIMINISH WITH SOME MID-LEVEL DEBRIS
LINGERING INTO THE OVERNIGHT HOURS.

EXTENDED AVIATION OUTLOOK...EXPECT SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS...AND AREAS OF LATE NIGHT AND EARLY MORNING
FOG...THROUGH THE PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 5, 4:11 AM EST, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
511 AM EDT THU JUL 5 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
511 AM EDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 5, 3:59 PM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
459 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     5 ESE NORTH             33.58N 81.04W
07/05/2012                   ORANGEBURG         SC   DEPT OF HIGHWAYS

            TREES DOWN IN ROADWAY ON SLAB LANDING ROAD NEAR WOODHAVEN
            ST.

&&

KILMER
Local storm report, Jul 5, 4:36 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
536 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     3 E TURBEVILLE          33.89N 79.96W
07/05/2012                   CLARENDON          SC   DEPT OF HIGHWAYS

            LARGE LIMBS IN THE ROAD ON US 378

&&

KILMER
Local storm report, Jul 5, 5:34 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
634 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     20 NNW LANCASTER        35.00N 80.86W
07/05/2012                   LANCASTER          SC   LAW ENFORCEMENT

            SHERIFF DEPARTMENT REPORTED TREES AND POWERLINES DOWN IN
            INDIANLAND AROUND THOUSAND OAK ROAD AND IN BLACK HORSE
            RUN.

&&

MORRISON
Local storm report, Jul 5, 5:37 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
637 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     SNELLING                33.24N 81.46W
07/05/2012                   BARNWELL           SC   EMERGENCY MNGR

            TREES DOWN ON SEVEN PINES RD 1/2 MILE NORTH OF HWY 64

&&

KILMER
Local storm report, Jul 5, 6:07 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
707 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             AIKEN                   33.54N 81.73W
07/05/2012  E1.00 INCH       AIKEN              SC   PUBLIC

            PUBLIC REPORTED HAIL WITH SOME STONES AS LARGE AS
            QUARTERS COVERING THE DECK AND LARGE TREE LIMBS DOWN ON
            GRAY HORSE HOLLOW ROAD IN THE TOWN OF AIKEN.

&&

MORRISON
Local storm report, Jul 5, 6:14 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
714 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     1 NW BARNWELL           33.25N 81.38W
07/05/2012                   BARNWELL           SC   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN AT BARNWELL AIRPORT.

&&

KILMER

The radar

The Columbia radar (KCAE), 98 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Richmond

When
July 5, 6:27 PM EST to 6:30 PM EST
Where
Richmond County, 0.69 mi S of South Nellieville
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
33.460, -82.000

Sheriff reported trees down on Jonathan Circle and off Mike Padgett Highway.

Thunderstorm Wind, Richmond

When
July 5, 6:29 PM EST to 6:30 PM EST
Where
Richmond County, 1.8 mi NE of National Hills
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.500, -82.010

Sheriff reported trees down off of Washington Road at Woodbine.

Hail, Richmond

When
July 5, 7:07 PM EST
Where
Richmond County, Ft Gordon
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
33.380, -82.130

Ft. Gordon reported 1 inch hail falling on base.

Thunderstorm Wind, Richmond

When
July 5, 7:07 PM EST
Where
Richmond County, Ft Gordon
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Other Federal Agency
Coordinates
33.380, -82.130

Ft. Gordon reported several trees down on the base.

Hail, Burke

When
July 5, 8:20 PM EST
Where
Burke County, 3 mi ENE of Munnerlyn
Measured
1 in hail
Reported by
Public
Coordinates
32.959, -81.900

Public reported quarter size hail on Habersham Church Road.

Thunderstorm Wind, Burke

When
July 5, 8:20 PM EST
Where
Burke County, 3.77 mi SSE of Shell Bluff
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
33.102, -81.869

SKYWARN spotter reported around 10 trees down on his parents farm.

Hail, Richmond

When
July 5, 9:12 PM EST
Where
Richmond County, 2.5 mi WSW of Mc Bean
Measured
0.88 in hail
Reported by
Public
Coordinates
33.238, -82.011

Public reported nickel size hail on Neely Road.

Thunderstorm Wind, Richmond

When
July 5, 9:15 PM EST
Where
Richmond County, 2.02 mi NNE of Hephzibah
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Department of Highways
Coordinates
33.344, -82.081

Richmond County DOT reported trees down on Windsor Spring Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381170, 381171, 381172, 381173, 381176, 381664, 381174, 381175.